Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 230, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2003, 6:47 PM CDT for Clay County, Union County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 5, 2003, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -500 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246 WUUS53 KFSD 052347 SVRFSD SDC027-127-060015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 646 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 715 PM CDT * AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER UNION COUNTY...OR ABOUT 11 MILES NORTHEAST OF VERMILLION...MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL UNION COUNTY THROUGH 700 PM CDT RURAL CLAY COUNTY THROUGH 700 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4299 9670 4295 9694 4272 9684 4271 9671 $$ WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:45 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 5, 3:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT TUE AUG 5 2003 ISOLD TSTMS PRODUCING FUNNEL CLDS E OF FSD ATTM...AND WILL KEEP SLGT CHC TSTMS MAINLY IN SWRN MN TO NWRN IA EARLY TNGT. AS TROF GOES BY...NLY WNDS SHOULD BRING LWR CLDS FM N TO S OVR CWA DURG NGT.... WHICH WILL GRADUALLY BRK UP FM W TO E IN CWA FOR WED. RESIDUAL COOL AND MOIST AIR SHOULD KEEP HIGHS DOWN SOME FM PREV FCST ESP IN NERN CWA. THIS AIR SHOULD MODERATE TO WARMER THAN GUID FM W TO E OVR CWA FM THU INTO WEEKEND...AS UPR HGTS BUILD IN FM W. WILL GO FOR CHC TSTMS INTO WRN CWA LATE THU NGT AND EARLY FRI WITH RESIDUAL EFFECTS FM FIRST RDG RIDER...BUT BTR CHC OVR CWA FRI NGT THRU SAT NGT AS MID LVL RDG MOVES E AND LOW LVL INFLOW INCRS. CAPPING MIGHT BECOME A PROBLEM AT SOME POINT...BUT TROPICAL CONNECTION AND MOISTURE SHOULD MAKE UP FOR IT. WILL GO DRY SUN THRU MON...BUT CHC AGAIN TUE WITH RDG RIDER...EVEN THOUGH MRF MAYBE OVERDOING IT. .FSD...NONE RSR
Hazardous weather outlook, Aug 5, 10:53 AM CDT, 7 hours 54 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT TUE AUG 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP MID TO LATE AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 29. THE BEST THREAT FOR THUNDERSTORMS WILL BE EAST OF A LINE FROM BROOKINGS...TO WORTHINGTON...TO IDA GROVE. ANY ISOLATED STRONGER STORM IS CAPABLE OF PRODUCING SMALL HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LATE THURSDAY NIGHT...STORMS THAT FORM IN THE WESTERN HIGH PLAINS WILL DRIFT INTO AREAS WEST OF THE JAMES VALLEY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FAIRLY DECENT CHANCE FOR THUNDERSTORMS WILL EXIST WITHIN THE FRIDAY NIGHT THROUGH SATURDAY NIGHT WINDOW. WHILE EXACT LOCATION OF THESE STORMS IS NOT KNOWN AT THIS TIME...IT APPEARS THAT MUCH OF THE AREA WILL HAVE POTENTIAL FOR HEAVY RAINFALL WITH THESE STORMS...RATHER THAN A SIGNIFICANT HAIL...WIND...OR TORNADO THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CHAPMAN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.